Parents undoubtedly face many challenges while raising their children in the noisy, chaotic and dangerous place that is our world. Of the many things they fear, however, drug abuse and addiction is often at the top of the list, because nothing seems to destroy or steal away a young life as quickly or thoroughly as drugs. Many parents feel assured of the fact that their child is well-educated, happy and smart enough to abstain from drug use, but the fact is that no one is entirely risk-free. The recent surge in heroin and other opioid use, abuse and overdoses across the country demands that parents consider the risk their children face and take action to mitigate this risk.
About Heroin Use, Abuse and Overdose
Heroin is a member of the opioid drug family, and is derived from morphine–which is extracted from the seed pod of the Asian opium poppy plant. It normally appears as a powdered substance ranging in color from pure white to darker brown, but can also appear as a black sticky substance. When consumed through smoking, inhalation, or injection of the substance, the drug moves very rapidly into the brain where it is converted back into morphine. Morphine binds to the opioid receptors in the brain that are responsible for the perception of pain and the processes of pleasure and reward. These opioid receptors control many of the automatic processes that are vital for life, such as an individual’s blood pressure, respiration and arousal, which is why continued heroin use can be so catastrophic for an individual’s health and an overdose is always potentially fatal. Even where an individual survives a heroin overdose, the suppression of breathing that normally occurs during such an overdose normally results in some degree of hypoxia in the brain, which can lead to a coma and permanent brain damage.
The National Institute on Drug Abuse reports that more than four million individuals over the age of eleven had admitted to using heroin at least once in their life. Studies indicate that approximately twenty-three percent of individuals who try heroin once become dependent upon this substance. The intense euphoric rush and suppression of pain can drive most individuals’ addiction, while the overwhelming cravings and highly uncomfortable withdrawal symptoms trap most other individuals in the cycle of addiction.
Perpetual heroin use can, by itself, present the individual with a high risk of experiencing an overdose. The individual’s tolerance for this drug can drive them to consume more and more of it more and more frequently in an effort to achieve higher and more satisfying highs. Additionally, since there is no quality control for street heroin, an individual never knows the purity and potency of the heroin they are purchasing and using. Many dealers will cut the drug with other highly dangerous substances, and in some cases a single dose of a highly potent mixture can be fatal for an individual. The individual himself may choose to mix heroin with other drugs in order to increase potency and effects, and this too can be extremely dangerous after even a single dose.
Signs of Heroin Use
Obviously, any individual who is using heroin is at risk for an overdose. Parents then should look for some of the key signs and symptoms of heroin use in order to determine when it is occurring, and intervene before it is too late. Some of the key signs and symptoms of heroin use include:
● Dry mouth
● Drowsiness for several hours
● A foggy mental state
● Slowed respiration
● Slowed heart rate
● Nodding–alternating between periods of wakefulness and sleep
● Needle marks and bruising on arms and legs
● Skin problems–such as abscesses or infections
● Heart problems
● Liver and kidney disease
● Collapsed veins
● Dramatic changes in mood or behavior
If one suspects heroin use is occurring, it is far better to face their fears and confront their child, offering them the help they need in order to successfully address and resolve these problems and move forward into a stable future.